Flood, Franklin
- When
- July 23, 5:30 PM EST to 7:30 PM EST
- Where
- Franklin County, 1.49 mi NNW of Oldenburg to 1.25 mi NW of Oldenburg
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 39.348, -85.216
Minor street flooding was reported.
Scattered thunderstorms developed during the afternoon and evening hours as an upper level low pressure system moved through the Ohio Valley.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILN wrote it up.
Scattered thunderstorms developed during the afternoon and evening hours as an upper level low pressure system moved through the Ohio Valley.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jul 23, 2:58 PM EST, 2 hours 32 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Wilmington OH 358 PM EDT Sun Jul 23 2023 .SYNOPSIS... Temperatures will be heating up this week. A mid-level disturbance and weak surface low will generate showers and thunderstorms Monday afternoon and evening. While a few afternoon and evening storms cannot be ruled out later in the week, the next better chance of showers and thunderstorms will hold off Friday night and Saturday. && .NEAR TERM /UNTIL 6 AM MONDAY MORNING/... Well defined short wave in Indiana will push across the area this evening. Scattered showers and storms will continue early and then diminish fairly quickly with the loss of heating. Clouds will decrease as well. However may see some additional clouds start to move in before daybreak as another weak short wave moves southeast. Lows will drop into the lower mid 60s. && .SHORT TERM /6 AM MONDAY MORNING THROUGH MONDAY NIGHT/... 12Z guidance has picked up on yet another short wave dropping southeast into the area Monday afternoon. This is inducing a weak surface low over Indiana. CAPE is forecast to be over 2000 J/kg. So expecting showers and storms to develop and move across the area during the afternoon and evening before pushing southeast out of the region. At this point, expect greater coverage to be in the western counties. Shear is marginal, but there could be a few stronger storms. Highs will generally be in the mid 80s with lows in the mid 60s. && .LONG TERM /TUESDAY THROUGH SUNDAY/... The previously mentioned (albeit, weak) shortwave, best seen around 700H will be moving through the larger flow and approaching the area Tuesday. It appears that this wave will continue to weaken as it reaches the Ohio Valley region with its associated surface disturbance losing organization as well- precipitation from this looks to arrive Tuesday evening into Wednesday (again, without much organization to it). Despite the weakening trend, this still acts to set up a gradient between the decaying disturbance to our west and an area of high pressure off to our southeast- effectively sandwiching us under low level southwesterly flow stemming from the Gulf of Mexico. As warm, moist air flows into the region our temperatures and dew points increase. Highs from Wed- Fri reach the low 90s, but "feels-like" will end up being mid to upper 90s. Overnight lows only fall to the low/mid 70s. While this is occurring near the surface, aloft a more zonal set up develops as a broad area of high pressure and weak flow takes hold over much of southern CONUS with areas of low pressure over Canada. Additional shortwaves moving through the larger flow will likely keep rounds of showers/storms in the forecast- although there is no strong signal on any particular system. && .AVIATION /19Z SUNDAY THROUGH FRIDAY/... Isolated to scattered showers along with a few thunderstorms will track across the region early in the period. Any reduction in visibility is expected to be brief. This will dissipate towards 00Z. VFR cloud deck will diminish but perhaps a few hours later. Cannot rule out some visibility restrictions at KLUK late tonight. More high-based cumulus will develop during the latter part of the period. OUTLOOK...Thunderstorms are possible Monday afternoon and evening. && .ILN WATCHES/WARNINGS/ADVISORIES... OH...None. KY...None. IN...None. && SYNOPSIS... NEAR TERM... SHORT TERM... LONG TERM...CA AVIATION...
Hazardous Weather Outlook National Weather Service Wilmington OH 322 PM EDT Sun Jul 23 2023 INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046- 051>056-060>065-070>074-077>082-088-240900- Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio- Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant- Pendleton-Bracken-Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke- Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison- Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway- Fairfield-Butler-Warren-Clinton-Ross-Hocking-Hamilton-Clermont-Brown- Highland-Adams-Pike-Scioto- 322 PM EDT Sun Jul 23 2023 This Hazardous Weather Outlook is for East Central Indiana, Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central Ohio, South Central Ohio, Southwest Ohio and West Central Ohio. .DAY ONE...This afternoon and tonight. There is a low probability for widespread hazardous weather. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The heat index will approach 100 on Wednesday, Thursday, and Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement
National Weather Service Wilmington OH
416 PM EDT Sun Jul 23 2023
OHZ045-046-052-054-055-232045-
Champaign OH-Delaware OH-Madison OH-Franklin OH-Union OH-
416 PM EDT Sun Jul 23 2023
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF EAST CENTRAL
CHAMPAIGN COUNTY IN WEST CENTRAL OHIO, NORTHWESTERN FRANKLIN,
SOUTHWESTERN DELAWARE, NORTHEASTERN MADISON AND SOUTHERN UNION
COUNTIES IN CENTRAL OHIO THROUGH 445 PM EDT...
At 416 PM EDT, a strong thunderstorm was located 7 miles northeast of
Mechanicsburg, moving east at 15 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Hail may cause minor damage to outdoor
objects.
Locations impacted include...
Columbus, Dublin, Delaware, Hilliard, Marysville, Worthington,
Powell, Plain City, New California, Milford Center, Shawnee Hills,
Ostrander, Woodstock, Unionville Center, Rosedale, State Route 4 at
State Route 161, Resaca, US Route 33 at US Route 42, Warrensburg and
Columbus Zoo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a sturdy building.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
&&
LAT...LON 4002 8350 4020 8356 4033 8312 4007 8303
TIME...MOT...LOC 2016Z 255DEG 15KT 4013 8344
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPHSpecial Weather Statement
National Weather Service Wilmington OH
419 PM EDT Sun Jul 23 2023
OHZ055-232045-
Franklin OH-
419 PM EDT Sun Jul 23 2023
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF CENTRAL FRANKLIN
COUNTY THROUGH 445 PM EDT...
At 419 PM EDT, a strong thunderstorm was located over Grove City,
moving northeast at 20 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Hail may cause minor damage to outdoor
objects.
Locations impacted include...
Columbus, Reynoldsburg, Grove City, Upper Arlington, Gahanna,
Worthington, Bexley, Groveport, Ohio State University, Whitehall,
Grandview Heights, Obetz, Urbancrest, Valleyview, Marble Cliff,
Riverlea, Brice, Port Columbus Airport, Blacklick Estates and
Clintonville.
This includes the following Interstates...
I-70 in Ohio between mile markers 92 and 111.
I-71 in Ohio between mile markers 94 and 117.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a sturdy building.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
&&
LAT...LON 3980 8305 3981 8314 3990 8324 4011 8301
3994 8281 3991 8281 3991 8280 3990 8280
TIME...MOT...LOC 2019Z 228DEG 15KT 3987 8312
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPHSpecial Weather Statement
National Weather Service Wilmington OH
439 PM EDT Sun Jul 23 2023
OHZ045-046-054-055-232115-
Delaware OH-Madison OH-Franklin OH-Union OH-
439 PM EDT Sun Jul 23 2023
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF FRANKLIN, WESTERN
DELAWARE, NORTHEASTERN MADISON AND SOUTHEASTERN UNION COUNTIES IN
CENTRAL OHIO THROUGH 515 PM EDT...
At 439 PM EDT, a strong thunderstorm was located over Dublin, moving
east at 15 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Hail may cause minor damage to outdoor
objects.
Locations impacted include...
Columbus, Dublin, Westerville, Reynoldsburg, Grove City, Delaware,
Upper Arlington, Gahanna, Hilliard, Marysville, Worthington, Bexley,
Powell, Groveport, Plain City, Minerva Park, New California, Polaris,
Ohio State University and Easton.
This includes the following Interstates...
I-70 in Ohio between mile markers 89 and 111.
I-71 in Ohio between mile markers 95 and 125.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a sturdy building.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
&&
LAT...LON 3994 8279 3994 8281 3991 8281 3991 8280
3987 8280 3981 8313 4034 8337 4041 8308
TIME...MOT...LOC 2039Z 254DEG 14KT 4010 8316
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPHSpecial Weather Statement
National Weather Service Wilmington OH
458 PM EDT Sun Jul 23 2023
INZ050-232130-
Wayne IN-
458 PM EDT Sun Jul 23 2023
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF WAYNE COUNTY THROUGH
530 PM EDT...
At 458 PM EDT, a strong thunderstorm was located near Hagerstown,
moving southeast at 40 mph.
HAZARD...Wind gusts up to 45 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Hail may cause minor damage to outdoor
objects.
Locations impacted include...
Richmond, Centerville, Cambridge City, Hagerstown, Fountain City,
Dublin, Franklin, Greens Fork, East Germantown, Economy, Mount
Auburn, Jacksonburg, Interstate 70 at Exit 145 and Williamsburg.
This includes I-70 in Indiana between mile markers 134 and 148.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a sturdy building.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
&&
LAT...LON 3987 8522 3987 8520 4001 8520 4001 8499
3994 8490 3975 8498 3978 8518 3979 8518
3979 8521 3980 8522
TIME...MOT...LOC 2058Z 326DEG 34KT 3999 8518
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...45 MPHPreliminary Local Storm Report
National Weather Service Wilmington OH
501 PM EDT Sun Jul 23 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0454 PM Hail 1 N Upper Arlington 40.04N 83.07W
07/23/2023 E1.00 inch Franklin OH Public
Report from mPING: Quarter (1.00 in.).
&&Special Weather Statement
National Weather Service Wilmington OH
513 PM EDT Sun Jul 23 2023
OHZ046-056-232145-
Licking OH-Delaware OH-
513 PM EDT Sun Jul 23 2023
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF EASTERN DELAWARE AND
NORTHWESTERN LICKING COUNTIES THROUGH 545 PM EDT...
At 512 PM EDT, a strong thunderstorm was located near Sunbury, moving
northeast at 30 mph.
HAZARD...Wind gusts up to 45 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Hail may cause minor damage to outdoor
objects.
Locations impacted include...
Delaware, Sunbury, Ashley, Polaris, Galena, Hartford, Interstate 71
at US Route 36/State Route 37, Alum Creek State Park, Delaware State
Park, Leonardsburg, Olive Green and Kilbourne.
This includes I-71 in Ohio between mile markers 122 and 138.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a sturdy building.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
&&
LAT...LON 4014 8298 4042 8309 4044 8303 4042 8301
4041 8293 4036 8293 4036 8292 4035 8274
4028 8275 4027 8259
TIME...MOT...LOC 2112Z 239DEG 24KT 4026 8296
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...45 MPHThe Indianapolis radar (KIND), 100 km away, was scanning. The volume nearest the first event began at 22:32 UTC.
4 thunderstorm wind, 2 flood. Local standard time, as filed.
Minor street flooding was reported.
The roof of a pool house was damaged.
A few trees were downed on Spades Road.
A tree was downed in Sunman.
High water was reported between Batesville and Sunman.
Several trees were downed in the Milan area, including one that fell onto a house and another that fell onto a truck.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2023Every state in 2023This day in weather historyWarnings in Indiana, July 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1116970, 1116968, 1116967, 1116969, 1122875, 1116972.